Alabama, 2012Damaging Wind in Alabama, January 23, 2012
January 23, 2012 · NWS MOB · 1 event in 1 county or zone
Thunderstorms moved across the area in the morning and produced high winds and caused minor damage in southwest Alabama.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms moved across the area in the morning and produced high winds and caused minor damage in southwest Alabama.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Jan 23, 9:51 AM CST, 39 minutes earlier.
Area forecast discussion, Jan 23, 9:51 AM CST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
951 AM CST MON JAN 23 2012
MESOSCALE UPDATE...TORNADO WATCH 11 IS CANCELLED FOR ALL COUNTIES.
RADAR CONVECTION SIGNATURE HAS WEAKENED. THE JET DYNAMICS AND
THERMODYNAMICS HAVE BECOME UNFAVORABLE FOR SEVERE CONVECTION.
THEREFORE A WATCH IS NO LONGER WARRANTED. WE HAVE ALSO REMOVED THE
DENSE FOG ADVISORY OVER THE MARINE AREA DUE TO VISIBILITY HAVING
RISEN TO 3 TO 5 MILES.
PREV DISCUSSION.../ISSUED 826 AM CST MON JAN 23 2012/
MESOSCALE UPDATE...TORNADO WATCH 11 IS NOW EFFECTIVE ONLY FOR
WILCOX...CLARKE...BUTLER...CRENSHAW...AND CONECUH COUNTIES UNTIL 10
AM. WE EXPECT MUCH OF THE HELICITY AND INSTABILITY COULD BECOME MORE
FAVORABLE FOR BRINGING SEVERE CONVECTION SHOULD INSOLATION UPSTREAM
MODIFY THE VERTICAL SIGNATURE OF TEMPERATURE. CONVECTION IN MUCH OF
THE WESTERN REACHES OF THE AREA IS BEING SUPPRESSED DUE TO THE RIGHT
EXIT REGION OF A SMALL JET MAX CAUSING LARGE SCALE SUBSIDENCE.
PREV DISCUSSION... /ISSUED 318 AM CST MON JAN 23 2012/
.TOR WATCH 11 IN EFFECT UNTIL 10 AM CST FOR THE AREA...
.SEVERE WEATHER EXPECTED TO SPREAD ACROSS THE AREA TODAY...
SHORT TERM...(TODAY AND TONIGHT)...AS OF 08Z...BANDS OF BROKEN
CONVECTION CONTINUE TO DEVELOP ACROSS CTRL MS SOUTH INTO SE
LA...ALONG A LOW LEVEL CONVERGENCE AXIS AND WELL AHEAD OF THE
SYNOPTIC COLD FRONT WHICH IS JUST NOW BEGINNING TO CROSS THE MS
RIVER. THE FRONT IS FORECAST TO MOVE SLOWLY EAST TODAY SINCE THE
MAIN UPPER LEVEL SHORTWAVE OVER THE MID-SOUTH WILL PULL OFF TO THE
NE...LEAVING SW UPPER FLOW...WHICH IS PARALLEL TO THE SFC BOUNDARY.
THEREFORE...THE FRONT WILL LIKELY TAKE UNTIL MIDDAY TO REACH THE
I-65 CORRIDOR...AND WILL FURTHER SLOW OVER THE EASTERN CWA DURING
THE AFTN. SUFFICIENT INSTABILITY WILL CONTINUE TO RESIDE AHEAD OF
THE FRONT WITH MLCAPES OF 500-1000 J/KG TO RESULT IN A BROKEN BAND
OF CONVECTION ALONG AND AHEAD OF THE BOUNDARY. AS FAR AS THE SEVERE
WEATHER THREAT GOES...DEEP LAYER WIND FIELDS WILL BE ON THE DECREASE
THIS MORNING AS THE MAIN SHORTWAVE ENERGY PULLS AWAY. HOWEVER...DEEP
LAYER SHEAR (AROUND 50 KT) AND 0-1KM SRH (250-300 M2/S2) WILL REMAIN
CONDUCIVE FOR ISOLATED SEVERE STORMS NORTH OF HWY 84 AND WEST OF
I-65...THROUGH 15Z. HOWEVER...THE BEST TIME FRAME FOR SEVERE STORMS
IN THAT LOCATION WILL BE THROUGH DAYBREAK. WE ARE STILL LOOKING AT
THE THREAT FOR ISOLATED TORNADOES...LOCALIZED DAMAGING WINDS
GUSTS...AND LARGE HAIL IN THE AFOREMENTIONED AREA. FURTHER TO THE
SOUTH AND EAST THE THREAT IS MUCH LOWER DUE TO WEAKER UPPER LEVEL
FORCING AND WIND FIELDS. HOWEVER...A BRIEF ISOLATED SEVERE STORM
WITH A WIND/HAIL THREAT CANNOT BE COMPLETELY DISCOUNTED...ESPECIALLY
OVER INTERIOR SW AL/S CTRL AL. THE SLOW MOVEMENT OF THE FRONT WILL
ALLOW TEMPS TO ONCE AGAIN CLIMB INTO THE LOW TO MID 70S. 34/JFB
THE WEAKENING COLD FRONT MOVES THROUGH THE REMAINDER OF THE FORECAST
AREA THIS EVENING AND INTO THE NORTHERN GULF OVERNIGHT. WILL KEEP
IN GENERALLY SMALL POPS OVER THE SOUTHEASTERN TWO THIRDS OF THE AREA
FOR LINGERING RAIN...EXCEPT FOR LOW END CHANCE POPS PRIMARILY OVER
MUCH OF THE NORTHWEST FLORIDA PANHANDLE WHERE SLIGHTLY BETTER QPF
SUPPORTS LOW END CHANCE POPS. OVERNIGHT LOWS WILL BE SOMEWHAT MILD
AND RANGE FROM LOWER TO MID FIFTIES OVER THE COASTAL COUNTIES WITH
MID TO UPPER FORTIES FURTHER INLAND. /29
FOR TUESDAY THROUGH WEDNESDAY...AN UPPER SYSTEM OVER THE DESERT
SOUTHWEST WORKS ITS WAY SLOWLY EAST...TO OVER TX(RANGING FROM THE TX
PANHANDLE FOR THE GFS TO OVER THE RIO GRAND VALLEY FOR THE ECMWF AND
CANADIAN). THE SURFACE FRONT WHICH MOVES SOUTH OF THE CWA TODAY AND
TONIGHT STARTS TO RETREAT NORTH AS A WARM FRONT TUESDAY INTO TUESDAY
NIGHT...BRINGING ANOTHER ROUND OF SHRA/TSRA TO THE AREA. NAM IS
QUICKER TO MOVE THE WARM FRONT NORTH ACROSS THE FA THROUGH TUESDAY
NIGHT...BUT BY WEDNESDAY...GUIDANCE IS IN PRETTY GOOD AGREEMENT. HAVE
BLENDED THE GUIDANCE FOR TUESDAY/TUESDAY NIGHT FOR THE PACKAGE. FOR
WEDNESDAY...WITH GUIDANCE IN PRETTY GOOD AGREEMENT...HAVEN'T DEVIATED
SIGNIFICANTLY.
LONG TERM...(WEDNESDAY NIGHT ON)THROUGH THE END OF THE WEEK...
GUIDANCE CONTINUES TO ADVERTISE THE EASTWARD TREK OF THE UPPER LOW
FROM OVER TX...TO OVER THE LOWER RIO GRAND VALLEY BEFORE MOVING
ACROSS THE FA IN THE THURSDAY NIGHT THROUGH FRIDAY TIME FRAME. 00Z
ECMWF AND 00Z GFS IN PRETTY GOOD E/W POSITION...MOVING THE SHORTWAVE
ACROSS THURSDAY NIGHT...THOUGH THE GFS IS FARTHER NORTH. THE 00Z
CANADIAN DRAGS BEHIND...MOVING THE UPPER SYSTEM ACROSS THE FA FRIDAY.
BOTH THE GFS AND ECMWF ARE IN PRETTY GOOD AGREEMENT WITH THE SURFACE
FRONT CROSSING THE FA THURSDAY INTO THURSDAY NIGHT...WITH THE
CANADIAN ADVERTISING THURSDAY NIGHT. HAVE STUCK PRETTY CLOSE TO
GUIDANCE THROUGH MID WEEK AND FROPA.
FRIDAY THROUGH SATURDAY...THE SYSTEM GETS DRAWN INTO AN UPPER
TROUGH SWINGING AROUND THE SOUTH-SIDE OF AN UPPER LOW CENTERED NEAR
HUDSON BAY... ACCELERATING QUICKLY EAST FRIDAY INTO SATURDAY. ANOTHER
SHORTWAVE HEADS SOUTHEAST OVER THE SW-ERN CONUS...PUSHING A RE-
ENFORCING FRONT ACROSS THE FA SATURDAY NIGHT. THE ECMWF IS MORE
AGGRESSIVE WITH THE RE-ENFORCEMENT DUE TO A STRONGER SHORTWAVE. HAVE
WENT AT OR BELOW GUIDANCE THIS PERIOD.
SATURDAY NIGHT ON...YET ANOTHER UPPER SYSTEM WORKS ITS WAY SOUTHEAST
OVER THE SOUTHWESTERN CONUS...WITH THE GFS ADVERTISING A MORE
STRONGLY DEVELOPED SYSTEM. THIS MORE STRONGLY DEVELOPED SYSTEM IN THE
GFS PUSHES THE POST-FRONTAL SURFACE HIGH THAT HAS MOVED OVER THE
LOWER MISS RIVER VALLEY AND NORTH-CENTRAL GULF COAST QUICKLY
EAST...RESTORING STRONGER ONSHORE FLOW OVER THE SOUTHERN
PLAINS...THEN THE FA...SUNDAY THROUGH MONDAY.
AVIATION...(12Z ISSUANCE)...IFR CEILINGS PREVAIL THIS MORNING THEN
LIFT TO MVFR CEILINGS THIS AFTERNOON AND CONTINUE TO IMPROVE TO VFR
CEILINGS BY THIS EVENING. BEST CHANCES FOR CONVECTION AT THE TAF
SITES PEAKS NEAR 18Z THEN DECREASES THROUGH THE AFTERNOON AS A
WEAKENING COLD FRONT SLOWLY MOVES THROUGH THE AREA. WILL NEED TO
HAVE VCSH AT PNS FOR TONIGHT WITH DRY CONDITIONS AT MOB/BFM. /29
MARINE...A COLD FRONT JUST TO THE WEST OF THE MARINE AREA MOVES
SLOWLY INTO THE MARINE AREA THIS AFTERNOON AND STALLS OVER THE
OFFSHORE WATERS TONIGHT. MODERATE TO STRONG SOUTHERLY WINDS
DECREASE DURING THE DAY AND BECOME NORTHERLY IN THE WAKE OF THE
FRONT. THE STALLED FRONT DRIFTS SLOWLY NORTHWARD AS A WARM FRONT
TUESDAY NIGHT THROUGH WEDNESDAY AS A SURFACE LOW ADVANCES TO THE
TEXAS COAST WITH A MODERATE TO STRONG SOUTHEASTERLY FLOW OVER THE
MARINE AREA. THE SURFACE LOW MOVES ACROSS THE SOUTHEAST STATES
THURSDAY AND BRINGS A COLD FRONT THROUGH THE MARINE AREA THURSDAY
NIGHT WITH A MODERATE TO STRONG WESTERLY WIND IN THE WAKE OF THE
FRONT BECOMING NORTHWEST ON FRIDAY. /29
FIRE WEATHER...STRONG SOUTHERLY WINDS IN THE MIXING LAYER WILL
PRECEDE A FRONTAL PASSAGE LATER TODAY THROUGH TONIGHT. WITH A LACK OF
UPPER PUSH BEHIND THE FRONT...A SLIGHTLY COOLER AND DRIER AIRMASS
WILL MOVE OVER THE AREA TONIGHT THROUGH TUESDAY. THE NORTHERLY WINDS
IN THE MIXING LAYER WILL BE SHORT LIVED AS ANOTHER UPPER SYSTEM
APPROACHES THE AREA. WINDS IN THE MIXING LAYER WILL RETURN TO
SOUTHERLY LATER TUESDAY THROUGH TUESDAY NIGHT...AND REMAIN SO THROUGH
MID WEEK. THE FRONT ASSOCIATED WITH THIS SYSTEM IS EXPECTED TO CROSS
THE AREA THURSDAY NIGHT...BRINGING A SIGNIFICANTLY COOLER AND DRIER
AIRMASS TO THE AREA FRIDAY INTO SATURDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
MOBILE 73 53 67 57 / 60 20 50 50
PENSACOLA 71 54 66 57 / 60 30 30 40
DESTIN 68 56 67 57 / 50 30 30 30
EVERGREEN 73 49 68 51 / 60 20 20 50
WAYNESBORO 72 42 66 53 / 60 10 40 60
CAMDEN 72 44 67 49 / 60 10 20 50
CRESTVIEW 73 54 70 52 / 50 30 30 40
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jan 23, 9:55 AM CST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
955 AM CST MON JAN 23 2012
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-241600-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY-
GREENE-STONE-GEORGE-
955 AM CST MON JAN 23 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.
.DAY ONE...TODAY AND TONIGHT
TORNADO WATCH 11 IS CANCELLED FOR ALL COUNTIES. RADAR SIGNATURE HAS
WEAKENED AND A WATCH IS NO LONGER WARRANTED.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ANOTHER COLD FRONT WILL PASS THROUGH THURSDAY...BUT NO HAZARDOUS
WEATHER IS ANTICIPATED AT THIS TIME WITH THIS SYSTEM.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT
EXPECTED THROUGH SUNDAY.
GMZ630-650-655-670-675-241600-
MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
955 AM CST MON JAN 23 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.
.DAY ONE...TODAY AND TONIGHT
THE DENSE FOG ADVISORY OVER THE MARINE AREA IS CANCELLED DUE TO
VISIBILITY HAVING RISEN TO 3 TO 5 MILES.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A RISK OF STRONG EAST TO SOUTHEAST WINDS IS EXPECTED OVER THE MARINE
AREA BY MIDWEEK. HAZARDOUS CONDITIONS FOR SMALL CRAFT LIKELY.
Thunderstorm Wind, Butler
- When
- January 23, 10:30 AM CST to 10:32 AM CST
- Where
- Butler County, 3 mi WNW of Greenville
- Measured
- 52 kt (60 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 31.847, -86.677
Winds estimated at 60 mph damaged a small building resulting in 1 minor injury.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Alabama, January 23, 20122 deaths · 77 injured · EF3 · 24 events
- Flash Flooding and Hail in Alabama, January 23, 2012$231,000 · 1 in hail · 6 events
- Damaging Winds in Indiana, January 23, 2012$88,000 · 65 kt wind · 7 events
- Winter Storm and Winter Weather in Michigan, January 23, 20123 injured · $20,000 · 11 events
- Damaging Winds in Kentucky, January 23, 2012$15,000 · 60 kt wind · 17 events
- Dense Fog in Maryland, January 23, 20128 events
- Winter Weather in Colorado, January 23 to 24, 20127 events
- Winter Storm and Heavy Snow in Alaska, January 23 to 26, 201252 kt wind · 6 events
- Dense Fog in Maryland, January 23 to 24, 20126 events
- Dense Fog in West Virginia, January 23 to 24, 20125 events
- Damaging Winds in Indiana, January 23, 2012$1,000 · 52 kt wind · 3 events
- Dense Fog in Wisconsin, January 23, 20123 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 361913.